“The scariest part is that even with the extent of the damage, I never once felt any of it.”
Cover image via
Recently, a 19-year-old from the United States took to Instagram to share about her personal experience with vaping-related lung damage in hopes that others will think twice before they vape
“Please share this post with anyone who uses a Juul, vape, e-cigarette, and wax or oil cartridges,” wrote Claire, under the Instagram handle @clairechunggg.
“For the past three weeks, I had a consistent high fever of 104 degrees Fahrenheit (40 degrees Celsius) with no other symptoms whatsoever. We assumed I only had the flu or a cold,” she began.
“However, after a couple of weeks of taking over-the-counter medications and not getting any better, I went to get checked further.”
After running many tests and considering malaria and autoimmune disorders, she said that her chest X-ray showed what the doctors thought was “a slight pneumonia in the lower area of my left lung”.
Nevertheless, after being on two antibiotics for 48 hours, her fever was still high. So on Christmas morning, she was sent to an emergency room where they admitted her to be given more rigorous antibiotics and intravenous fluids.
“Between the emergency room, infectious disease, and pulmonary departments, they exhausted all tests and options and still nothing was helping,” Claire continued
“A CT scan of my lungs was ordered and it revealed extremely disturbing results,” she said.
“Healthy lungs on a scan should be black,” she explained, “However, my 19-year-old lungs were completely hazy and white in the scans, entirely covering both lungs”.
“I was taken by ambulance to be admitted into more intensive care. They couldn’t determine whether the scans were showing fluid, blood, bacteria, or infection. They were still unable to actually treat the cause of my symptoms.”
In a separate post, Claire shared pictures that she had taken of her CT scans, compared side-by-side to normal ones.
Conducting more tests and eventually a bronchoscopy – a procedure involving a scope to visualise the lungs – it was determined that there was no infection
Instead, Claire said, “My lung tissue was just completely destroyed from using Juuls, vapes, and oil cartridges.”
She then added that if she were not on break at home, she would not have had access to healthcare and “would most likely be dead within the next month”.
“The scariest part is that even with the extent of the damage, I never once felt any of it,” she shared
According to Claire, she had never experienced any shortness of breath, coughing, wheezing, chest pain, or other signs of respiratory distress.
“Please take it from personal experience that this is not worth it, coming from something as stupid as a nicotine device. The stories that you see online are real. Death was a very real possibility and I am still hospitalised with a long list of intravenous drugs and steroids,” she wrote.
I may have permanent scarring in my lungs, and it’s all because of Juuls and cartridges.
In the United States, there was an outbreak of a mysterious respiratory illness which doctors have linked to the use of vapes and electronic cigarettes
The mysterious respiratory illness has since been dubbed vaping-associated lung disease, or e-cigarette or vaping product use-associated lung injury (EVALI).
Doctors have described seeing a pattern of lung injuries in their patients who had reported a history of using electronic cigarettes, also known as e-cigarettes, e-vaporisers, e-hookahs, vapes, or vape pens.
At the end of 2019, the Centres for Disease Control and Prevention (CDC) had recorded a total of 2,561 people in the US hospitalised with EVALI.
There were 55 confirmed deaths due to EVALI, the youngest being a 17-year-old boy from New York.
The exact cause of the illness is still unknown
According to The New York Times, US health authorities are testing vape materials and studying samples from patients in an effort to find the cause.
They are particularly concerned about the huge amount of illicit tetrahydrocannabinol (THC) – the psychoactive component in marijuana – products in circulation, which contain unknown solvents, diluting agents, and flavourings that may be toxic to the lungs, aside from the action of vaping itself.
In the meantime, health officials around the world have urged the public not to vape
They emphasised that those who choose to do so anyway should especially avoid products sold on the street or on the Internet.
A 17-year-old from Labuan, Sabah was admitted to the hospital in November last year as the first case of vaping-related lung disease in Malaysia:
Meanwhile, the Health Ministry is planning to implement a ban on vapes and e-cigarette products this year:
All copyrights for this article are reserved to DIY